Expert Answer: Migraine, narcotics, & rebound headaches
Question: Is it possible for a patient that has been on narcotics for 10 plus years to suddenly have rebound headaches? Or would it have been a symptom after taking then let’s say for a year? (or less)
Before answering your question some background information will be helpful in understanding my answer. Narcotic or opioid drugs are medications such as codeine, Vicodin (hydrocodone), Percocet and Oxycontin (oxycodone), morphine, Dilaudid (hydromorphone) Demerol (meperidine), and other. They are very effective pain medications and can restore many patients from severe disability due to pain to normal functioning. Unfortunately, these drugs can be addictive and can have other side effects. Originally, narcotics were used only for cancer patients because at the end of life there is no concern about addiction. In the past 20 years the use of opioid drugs has spread to the treatment of non-cancer pains such as back pain, severe arthritis, shingles, headaches, and other. In addition to the risk of addiction, these drugs carry the risk of side effects such as severe constipation, nausea, itching, and other. Many patients also develop tolerance or habituation, which means that the medication becomes less effective over time and the dose needs to be increased. This can become a problem when this habituation occurs quickly and the dose of the narcotic becomes very high and starts causing side effects. Almost all patients who take these drugs for a long time develop physical dependence, which means that the drug cannot be stopped suddenly because severe withdrawal symptoms may occur.
Many headache specialists believe that headaches actually can get worse from the frequent use of opioid drugs. A study by Dr. Richard Lipton suggested that taking narcotics as infrequently as 5 times a month can cause worsening of headaches and lead to “rebound” or “medication overuse headaches”. My personal experience treating patients with chronic migraines and a report by Dr. Joel Saper suggests that a small number of patients with severe chronic headaches can be maintained on narcotic medications for a long time without a problem. However, a large number of patients with headaches who attempt taking these drugs daily don’t do well in the long run. Some become addicted, some develop unacceptable side effects, and some stop responding to the medicine but have a hard times stopping it because of withdrawal symptoms. Patients can do well when they do not need to increase the dose of a narcotic over a long period of time, don’t have serious psychological problems, and see the doctor on a regular basis (every 1 – 3 months).
If someone, like you, has been on a daily narcotic for 10 years or even a year and the dose hasn’t changed it is very unlikely that they would develop rebound headaches. However, if you find that the dose has significantly escalated over time, then the answer is yes – these could be rebound or medication overuse headaches. The most common scenario is when someone starts with one migraine a week, takes a narcotic medication with good relief, but over a period of months finds that the headaches become more frequent, more severe, or longer in duration and the amount of medication needed to relieve them keeps going up. I limit my patients to four doses of a narcotic a month. If the headaches are more frequent, I first offer prophylactic treatments, such as Botox injections, beta-blockers, antidepressants, blood pressure medications, and other. Before starting these drugs we make sure that the patients does not have medication overuse headache from caffeine, dietary intake, or in Excedrin or Fioricet. We also always recommend regular meals, sleep hygiene, aerobic exercise, magnesium supplements, etc.
This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Migraine.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.